MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 4-RT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 4-RT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 1-10003-400
Medical Device Problem Code Failure to Osseointegrate (1863)
Health Effect - Clinical Codes Arthralgia (2355); Inadequate Osseointegration (2646)
Date of Event 03/20/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after an ukr surgery was performed in june of 2022 using an engage system, the patient had persistent pain.A revision surgery was performed on (b)(6) 2023, on which the engage porous femoral sz 4-rt med device was found to be relatively loose with just fibrous on-growth.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H10: additional information in d9.H11: corrected information in d4 (lot # and exp date) and h4.
 
Additional Manufacturer Narrative
Additional information: d10.H3, h6: the associated devices were returned and evaluated.The visual inspection revealed gouges and scratches on the devices.The devices show signs of wear.The clinical/medical investigation concluded that, as of the date of this medical investigation, the supporting clinical documentation has not been provided.A loosened femoral component was reportedly found during the revision; therefore, cannot be ruled out as the contributing factor to the revision; however, a definitive clinical root cause of the lack of bony on-growth cannot be concluded.The patient impact beyond the reported pain, loosened component and subsequent revision cannot be determined.No further medical assessment could be rendered at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed that that pain can result from improper positioning, loosening or wear of components.Besides, loosening can occur as a result of an incorrect fixation or positioning of the components.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.Based on this investigation, the need for corrective action may be indicated.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The visual inspection revealed gouges and scratches on the devices.The devices show signs of wear.A lab analysis performed on the devices revealed that the femoral component, insert, and tibial baseplate are all worn.The porous bone contacting surfaces of the femoral and tibial baseplate components still have substance adhered to them.The anchor stem is damaged and still connected to the tibial baseplate.There were no observations of material or manufacturing deviations in the course of this investigation.The clinical/medical investigation concluded that, as of the date of this medical investigation, the supporting clinical documentation has not been provided.A loosened femoral component was reportedly found during the revision; therefore, cannot be ruled out as the contributing factor to the revision; however, a definitive clinical root cause of the lack of bony on-growth cannot be concluded.The patient impact beyond the reported pain, loosened component and subsequent revision cannot be determined.No further medical assessment could be rendered at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed that pain can result from improper positioning, loosening or wear of components.Besides, loosening can occur as a result of an incorrect fixation or positioning of the components.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.Based on this investigation, the need for corrective action is not indicated.

Brand Name
ENGAGE POROUS FEMORAL SZ 4-RT MED
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16735882
Report Number1020279-2023-00824
Device Sequence Number6862329
Product Code HSX
UDI-Device Identifier00885556872987
UDI-Public885556872987
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall,Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/12/2026
Device Catalogue Number1-10003-400
Device Lot Number100225
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2023
Supplement Date Received by Manufacturer04/18/2023
06/29/2023
09/29/2023
Initial Report FDA Received Date04/13/2023
Supplement Report FDA Received Date04/27/2023
07/03/2023
10/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/12/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1670-2023
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1-10011-300/ENGAGE TIBIAL ANCHOR STEM SZ 5-6; 1-10012-550/ENGAGE POROUS TIBIAL TRAY SZ 5-RT MED; 1-10013-559/ENGAGE TIBIAL INSERT SZ 5-RT MED 9MM
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown